Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 37, NWS New Orleans, LA

August 30, 2017Saint Charles Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Aug 30, 2017, 12:56 AM CDT for Saint Charles Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2017, 12:56 AM CDT (05:56 UTC)
Expired
Aug 30, 2017, 3:00 AM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Saint Charles Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 5.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

976 
WGUS54 KLIX 300556
FFWLIX
LAC089-300800-
/O.NEW.KLIX.FF.W.0037.170830T0556Z-170830T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1256 AM CDT WED AUG 30 2017

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Central St. Charles Parish in southeastern Louisiana...

* Until 300 AM CDT

* At 1254 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hahnville, Norco, Paradis, Des Allemands, Luling, Boutte, Ama,
  Bayou Gauche, Destrehan, Taft, New Sarpy, St. Rose and Montz.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3004 9044 3008 9041 3009 9042 3007 9028
      2996 9028 2992 9027 2990 9027 2988 9025
      2980 9023 2980 9046

$$
1 follow-up statement
746 
WGUS74 KLIX 300705
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
205 AM CDT WED AUG 30 2017

LAC089-300715-
/O.CAN.KLIX.FF.W.0037.000000T0000Z-170830T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Charles LA-
205 AM CDT WED AUG 30 2017

...THE FLASH FLOOD WARNING FOR CENTRAL ST. CHARLES PARISH IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3004 9044 3008 9041 3009 9042 3007 9028
      2996 9028 2992 9027 2990 9027 2988 9025
      2980 9023 2980 9046

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 11:49 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 29, 11:49 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1149 PM CDT Tue Aug 29 2017

.AVIATION...
Scattered showers and a few thunderstorms were being observed
across the forecast area late this evening. Convection coverage
may again increase late tonight into early Wednesday morning.
In general, widespread MVFR to occasional IFR category conditions
are expected through most of the TAf forecast period due to
ceilings and visibilities restricted at times by convection. 11

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  80  72  82 /  90  90  60  70
BTR  74  80  74  83 /  90  90  60  70
ASD  76  81  76  83 /  90  90  60  60
MSY  77  83  76  85 /  80  90  60  60
GPT  76  81  77  82 /  90  90  70  60
PQL  74  82  75  82 /  90  90  70  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ056-059-065>068.

     Flash Flood Watch through Thursday evening for LAZ034>037-039-
     040-046>050-056>072.

     Coastal Flood Advisory until 7 PM CDT Thursday for LAZ040-050-
     058-060>062-064-069-070-072.

     Wind Advisory until 7 PM CDT Wednesday for LAZ034-035-046>050-
     057-058-060>064-069-070.

GM...Tropical Storm Warning for GMZ550-552-570-572.

     Small Craft Advisory until 7 PM CDT Thursday for GMZ532-534-536-
     538-555-557-575-577.

     Small Craft Advisory until 1 AM CDT Thursday for GMZ530.

MS...Flash Flood Watch through Thursday evening for MSZ068>071-077-
     080>082.

     Coastal Flood Advisory until 7 PM CDT Thursday for MSZ080>082.

GM...Tropical Storm Warning for GMZ552-570-572.

     Small Craft Advisory until 7 PM CDT Thursday for GMZ534-536-538-
     555-557-575-577.

&&
Hazardous weather outlook, Aug 29, 5:11 AM CDT, 19 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
511 AM CDT Tue Aug 29 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-292215-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
511 AM CDT Tue Aug 29 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for all of Southeast Louisiana
and South Mississippi parishes and counties. Heavy rain bands
associated with Tropical Storm Harvey could produce locally heavy
rainfall resulting in street flooding of low lying and poor
drainage areas today and tonight.

A Coastal Flood Advisory is in effect for coastal Louisiana west
of the Mississippi River. Strong onshore winds of 25 to 30 mph
could increase tides 1 to 2 feet above normal resulting in minor
flooding of low lying roads outside of levee protected areas.

A Small Craft Advisory is in effect for all of the coastal waters
excluding the tidal lakes. Strong onshore winds of 20 to 30 knots
and seas of 5 to 8 feet east of the river and 9 to 12 feet west of
the river are expected to develop today and tonight.

A Marginal to Slight Risk of severe thunderstorms exists across
the area today and tonight. The primary risk from any severe
thunderstorms that form will be tornadoes and strong gusty winds.
The highest threat of tornadoes will be along and south of the
Interstate 10 corridor.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Flash Flood watch will remain in effect through Thursday
evening as outer rain bands associated with Tropical Storm Harvey
continue to bring a threat of heavy rainfall to the area.
Additional rainfall of between 4 and 8 inches will be possible
from today through Thursday evening. This heavy rainfall could
produce street flooding of low lying and poor drainage areas
through Thursday evening.

A Coastal Flood Advisory will remain in effect through Thursday
evening for coastal Louisiana west of the Mississippi River as
strong onshore winds of 20 to 30 mph persist. Tide levels 1 to 2
feet above normal could result in minor flooding of low lying
roads outside of the levee protected areas.

A Small Craft Advisory will remain in effect through Thursday
evening as strong southerly winds of 20 to 30 knots and seas of 5
to 8 feet east of the river and 9 to 12 feet west of the river
persist. Conditions should gradually improve through the day on
Thursday as Tropical Storm Harvey moves inland and weakens.

A Marginal Risk of severe thunderstorms is expected both Wednesday
and Thursday over much of the forecast area as Tropical Storm
Harvey moves onshore and then toward Arkansas and northern
Louisiana. A few outer rain bands associated with the system could
have isolated severe thunderstorms that produce tornadoes and
strong gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today but may be needed for
flood monitoring today through Thursday.

32

In the hours before

Special weather statement, Aug 29, 8:18 PM CDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service New Orleans LA
818 PM CDT TUE AUG 29 2017

LAZ040-062-MSZ080-300215-
Orleans-St. Tammany-Hancock-
818 PM CDT TUE AUG 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORLEANS...
SOUTHEASTERN ST. TAMMANY PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHWESTERN HANCOCK COUNTIES...

At 817 PM CDT, a strong thunderstorm was located over Pearlington, or
8 miles east of Slidell, moving north at 30 mph.

Locations impacted include...
Lake Catherine and Pearlington.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3016 8957 3015 8959 3015 8960 3018 8958
      3016 8963 3018 8968 3017 8972 3015 8963
      3008 8968 3006 8973 3004 8973 3005 8981
      3017 8975 3016 8972 3017 8973 3019 8976
      3035 8971 3035 8950
TIME...MOT...LOC 0117Z 193DEG 26KT 3025 8965

AK
Special weather statement, Aug 30, 12:45 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1245 AM CDT WED AUG 30 2017

MSZ077-080>082-300630-
Jackson-Harrison-Hancock-Pearl River-
1245 AM CDT WED AUG 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARRISON...NORTHEASTERN
HANCOCK...JACKSON AND EAST CENTRAL PEARL RIVER COUNTIES...

At 1244 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Diamondhead to 8
miles west of Latimer to near Gautier to 21 miles south of Moss
Point. Movement was north at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Moss Point, Poplarville, St. Martin,
Escatawpa, Diamondhead, Gautier, D'iberville, Wade, Latimer, Big
Point, Lyman, Saucier, Helena, Gulf Hills, Hurley, Vancleave and
Hickory Hills.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3036 8845 3033 8846 3032 8850 3035 8851
      3035 8858 3037 8859 3036 8868 3046 8896
      3037 8935 3081 8956 3087 8934 3065 8934
      3065 8924 3068 8924 3068 8889 3074 8888
      3073 8858 3065 8841 3038 8841 3035 8839
TIME...MOT...LOC 0544Z 165DEG 23KT 3046 8929 3054 8899 3041 8861 3012
8846

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:11 PM CDTSpecial Marine WarningLIX64 min
Aug 29, 8:47 PM CDTRiver Flood WarningLIXLivingston37 hr
Aug 29, 9:45 PM CDTSpecial Marine WarningLIX60 min
Aug 29, 10:29 PM CDTTropical Storm WarningLIXAssumption21 hr
Aug 29, 10:46 PM CDTSpecial Marine WarningLIX59 min
Aug 29, 11:47 PM CDTSpecial Marine WarningLIX28 min
Aug 30, 12:13 AM CDTSpecial Marine WarningLIX32 min
Aug 30, 12:26 AM CDTTornado WarningLIXSaint John the Baptist19 min
Aug 30, 12:28 AM CDTAreal Flood AdvisoryLIXJefferson, Lafourche, Livingston, Saint Charles, Saint John the Baptist, Tangipahoa2 hr
Aug 30, 12:36 AM CDTSpecial Marine WarningLIX24 min
Aug 30, 12:54 AM CDTSevere Thunderstorm WarningLIXLivingston21 min
Aug 30, 12:58 AM CDTSpecial Marine WarningLIX62 min
Aug 30, 1:02 AM CDTSpecial Marine WarningLIX118 min
Aug 30, 1:06 AM CDTSpecial Marine WarningLIX24 min
Aug 30, 1:23 AM CDTSpecial Marine WarningLIX97 min
Aug 30, 1:30 AM CDTSpecial Marine WarningLIX60 min
Aug 30, 1:40 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles3 hr
Aug 30, 2:05 AM CDTSpecial Marine WarningLIX55 min
Aug 30, 2:24 AM CDTAreal Flood AdvisoryLIXSaint Tammany, Tangipahoa66 min
Aug 30, 3:12 AM CDTSpecial Marine WarningLIX93 min
Aug 30, 5:46 AM CDTRiver Flood WarningLIXSaint Tammany62 hr
Aug 30, 6:03 AM CDTSpecial Marine WarningLIX117 min
Aug 30, 10:14 AM CDTSpecial Marine WarningLIX31 min
Aug 30, 10:46 AM CDTSpecial Weather StatementLIXOrleans29 min
Aug 30, 11:06 AM CDTSpecial Weather StatementLIXSaint Tammany39 min
Aug 30, 11:57 AM CDTSpecial Marine WarningLIX63 min
Aug 30, 12:23 PM CDTSpecial Marine WarningLIX52 min
Aug 30, 1:12 PM CDTSpecial Marine WarningLIX48 min

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.